Heavy Rain, Clarke
- When
- May 11, 10:30 AM CST to 12:03 PM CST
- Where
- Clarke County, 2.14 mi SSW of Murray
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -93.980
A trained spotter measured 2.3 inches of rain.
A warm front lifted north into Iowa during the day on the 11th. Strong warm air advection took place along with strong moisture transport into Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm front lifted north into Iowa during the day on the 11th. Strong warm air advection took place along with strong moisture transport into Iowa. Thunderstorms formed by mid-day and continued into the afternoon. There were several reports of hail around quarter size One storm became much stronger and produced baseball size hail in Wapello County. This storm also produced strong winds damaging a few farmsteads to the east of Ottumwa. The damage consisted of a wooden barn and carport destroyed at one farmstead, grain storage facility damage at another and additional barn damage at a third site. The storms were heavy rainfall producers with reports of around 2 inches of rain falling within a 90 minute time period with the heavier storms. Flash flooding was reported in Clarke County. There were also several reports of funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 11, 5:09 AM CST, 5 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 609 AM CDT SUN MAY 11 2014 .SHORT TERM /TODAY/... ISSUED AT 407 AM CDT SUN MAY 11 2014 WARM FRONT WILL LIFT NORTH INTO IOWA TODAY. DEEP MOISTURE TRANSPORT IS UNDERWAY AND IS EVIDENT ON THE 88D REFLECTIVITY PRODUCTS THIS MORNING. MODELS ARE IN REASONABLE AGREEMENT ON TWO SETS OF CONVECTION TODAY. THE FIRST KS EXPECTED TO DEVELOP TO THE SOUTHWEST AND PUSH ACROSS THE SOUTH CLOSE TO THE WARM FRONT. THIS FITS WELL WITH THE THETAE ADVECTION SHOWN IN THE MODELS. NEXT ROUND WILL BE DEPENDENT ON WHAT HAPPENS WITH THE FIRST. THE MORE CLEARING WE GET BEHIND THE FIRST SET THE MORE INSTABILITY WILL BE AVAILABLE. NEXT ROUND WILL BE CLOSER TO THE COLD FRONT AND LATE IN THE FIRST PERIOD. MOST WILL BE IN THE TONIGHT PERIOD. IN ADDITION TO SEVERE WEATHER...DEEPER MOISTURE AND THE POTENTIAL FOR TRAINING ECHOS WILL GIVE THE POSSIBILITY OF HEAVY RAINFALL AND LOCAL FLOODING. TEMPS TODAY WILL BE TRICKY AND VERY DEPENDENT ON MORNING CONVECTION WENT WITH THE IDEA OF ENOUGH CLEARING IN THE AFTERNOON TO ALLOW READINGS TO REACH 80 OR ABOVE OVER THE SOUTH. .LONG TERM /TONIGHT THROUGH SATURDAY/... ISSUED AT 407 AM CDT SUN MAY 11 2014 ONGOING SEVERE WEATHER AND HEAVY RAIN EVENT WAS THE PRIMARY FOCUS TONIGHT INTO MONDAY...THEN WITH THE FALL LIKE TEMPERATURES THROUGH THE REMAINDER OF THE EXTENDED PERIOD. STRONG AREA OF LOW PRESSURE AT THE SURFACE WILL DEVELOP OVER THE TX/OK PANHANDLES WITH THE INVERTED SURFACE TROUGH EXTENDING NORTHEAST INTO IOWA AND SOUTHERN MINNESOTA THIS EVENING. A DEEP 500MB TROUGH DIGS SOUTH INTO THE FOUR CORNERS REGION BY 00Z MONDAY AND THIS TROUGH LOOKS TO SLOWLY PROPAGATE EAST AND CLEAR THE STATE BY LATE MONDAY NIGHT...PLACING THE FORECAST AREA IN MUCH COLDER TEMPERATURES THROUGH THE REST OF THE WEEK. TONIGHT INTO MONDAY...BY AROUND 03Z MONDAY...THE WARM FRONT LOOKS TO BE LAID UP IN THE VICINITY OF THE I-80 TO HIGHWAY 20 CORRIDOR WITH THE MAIN BULGE AS FAR NORTH AS AMES OR FORT DODGE AREA. THERE IS TREMENDOUS INSTABILITY AVAILABLE ALONG AND SOUTH OF THIS BOUNDARY AS MUCAPE VALUES RANGE FROM 2000-4000 J/KG...WITH MUCH OF THIS INSTABILITY IN THE 0-1KM OR 0-3KM RANGE...VERY IMPRESSIVE TO SAY THE LEAST. THE 0-1KM AND 0-3KM BULK SHEAR ARE IN 30 TO 45 KNOT RANGE AND HODOGRAPHS (DSM/OTM/RDD) CONTINUE TO SHOW THE SICKLE SHAPE FEATURE INDICATING THE DEEP LAYER SHEAR PRESENT FOR LONG LIVED SUPERCELLS. STORMS LOOK TO TRACK FROM SW TO NE...IF AND WHEN ANY STORMS GET ROOTED WITH THE BOUNDARY WILL ONLY AID IN THE LOW LEVEL SHEAR AND HELICITY...ONLY INCREASING THE TORNADIC DEVELOPMENT POTENTIAL. HENCE...AGREE WITH SPC 10 PERCENT HATCHED AREA FOR TORNADIC RISK THROUGH TONIGHT. PLUS WITH THE SUSTAINABILITY OF THE UPDRAFTS...LARGE HAIL IS HIGHLY LIKELY AND EXPECTING SEVERE STORMS TO PERSIST WELL INTO THE LATE EVENING HOURS. KEPT SEVERE WORDING MENTION IN FORECAST THROUGH 05Z MONDAY. OTHER ISSUE...HEAVY RAIN. STRONG AND DEEP MOISTURE TRANSPORT CONTINUES TONIGHT INTO TOMORROW BEFORE THE MAIN COLD FRONT AND AFOREMENTIONED UPPER LEVEL TROUGH PUSH ACROSS THE STATE BY THE LATE AFTERNOON. WARM LAYER CLOUD DEPTHS ARE IN THE 12KFT TO 13KFT RANGE AND PRECIPITABLE WATER VALUES REMAIN AROUND 1.50" THROUGH MONDAY MORNING. SHOULD SEE SOME EFFICIENT HEAVY RAIN PRODUCERS LATE TONIGHT THROUGH THE MORNING HOURS AS THE LLJ CONTINUES TO PUMP MOISTURE INTO THE STATE KEEP CONVECTION GOING. PRECIP CHANCES DECREASES THROUGH THE AFTERNOON MONDAY WITH THE FRONT/TROUGH MOVING ACROSS THE STATE. STILL SOME SHOWER ACTIVITY POSSIBLE WITHIN THE CAA MONDAY NIGHT INTO EARLY TUESDAY MORNING. TUESDAY THROUGH SATURDAY...COLD PERIOD WILL PERSIST THROUGH THE EARLY PART OF THE WEEKEND AS A COUPLE OF REINFORCING SHOTS OF COLD AIR FILTERS INTO THE REGION. THE COLDEST NIGHT LOOKS TO BE THURSDAY NIGHT INTO FRIDAY...AND MAY SEE SOME AREAS OF FROST AND POSSIBLY A LATE SEASON FREEZE ACROSS NORTHERN IOWA BY FRIDAY MORNING AS THE SURFACE HIGH BUILDS INTO MINNESOTA. && .AVIATION...11/12Z ISSUED AT 604 AM CDT SUN MAY 11 2014 DIFFICULT TIMING WITH THE THUNDERSTORMS TODAY. IT LOOKS LIKE TWO ROUNDS BASICALLY. THE FIRST IS WITH THE WAA WING ASSOCIATED WITH THE WARM FRONT LIFTING NORTH INTO THE STATE. MOSTLY OF THIS WILL BE OVER WITH ACROSS THE SRN TAFS AND BY MID TO LATE AFTERNOON OVER THE NORTHERN TAF SITES. SHOULD BE A 3 TO 6 HOUR LENGTH OF TIME AT EACH SITE. NEXT ROUND WILL BEGIN OVER WESTERN IA LATER TODAY AND AFFECT THE TAF SITES FOR A FEW HOUR PERIOD AS IT MOVES THROUGH FROM 02A IN THE KFOD AREA...TOP AFTER 08Z IN KOTM. VFR MUCH OF THE TAF PERIOD...MVFR IN CIG AND FOG LAT TONIGHT ACROSS THE STATE. OUTLOOK...COLD FRONT WILL MAKE SLOW PROGRESS ACROSS THE STATE MONDAY IN TO TUE. SHOWER AND THUNDERSTORMS WILL BE WIDESPREAD AS WELL AS MVFR CIGS. IMPROVING CONDITIONS TUE INTO WED AS HIGH PRESSURE BUILDS INTO THE STATE. && .HYDROLOGY... ISSUED AT 407 AM CDT SUN MAY 11 2014 RAINFALL RATES TONIGHT INTO MONDAY MORNING HAVE THE POTENTIAL TO EXCEED 2 TO 3 INCHES PER HOUR AT TIMES. CONCERNED ABOUT FLASH FLOODING AND MAY NEED TO CONSIDER A FLASH FLOOD WATCH TONIGHT THROUGH MONDAY MORNING...BUT HELD OFF DUE TO THE SEVERE WEATHER POTENTIAL. MAIN AREAS AFFECTED WILL BE URBAN AREAS...SMALL CREEKS/STREAMS RUNNING BANK FULL OR HIGHER THROUGH MONDAY MORNING DUE TO THE RAPID RAINFALL RATES. MOST OF THE MAIN STEAM RIVERS CAN HANDLE SOME WATER ATTM...AND ANY RESPONSE LOOKS TO BE LATER THIS WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MS MAY 14 LONG TERM...PODRAZIK AVIATION...MS MAY 14 HYDROLOGY...PODRAZIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 851 AM CDT SUN MAY 11 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-121100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 851 AM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL AFFECT MUCH OF THE AREA INTO THE EARLY AFTERNOON TODAY. SOME OF THESE STORMS MAY BE SEVERE ACROSS SOUTHERN IOWA WITH LARGE HAIL THE MAIN THREAT. A SIGNIFICANT AND VERY DANGEROUS SEVERE WEATHER OUTBREAK IS LIKELY LATE THIS AFTERNOON INTO EARLY TONIGHT. AS ADDITIONAL THUNDERSTORMS DEVELOP DURING THIS TIME THERE IS A SUBSTANTIAL THREAT OF STRONG AND LONG TRACK TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS. THESE THREATS WILL BE HIGHEST SOUTH OF HIGHWAY 20 AND WEST OF HIGHWAY 63. THUNDERSTORMS AND SEVERE WEATHER WILL CONTINUE THROUGH TONIGHT...WITH A FEW TORNADOES REMAINING POSSIBLE EVEN DURING THE EARLY MORNING HOURS. HEAVY RAIN WILL ALSO ACCOMPANY THE THUNDERSTORMS TODAY AND TONIGHT LEADING TO LOCALIZED AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE WEATHER WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND EVENING...MAINLY EAST OF INTERSTATE 35. THE PRIMARY THREATS WILL BE LARGE HAIL AND STRONG WINDS. HEAVY RAIN WILL ACCOMPANY THESE THUNDERSTORMS AND MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON INTO TONIGHT...AND POSSIBLY AGAIN ON MONDAY AFTERNOON AND EVENING. AN EMERGENCY MANAGEMENT WEBINAR HAS BEEN SCHEDULED FOR 1 PM SUNDAY. LEE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 AM CDT SUN MAY 11 2014
IAZ070>073-081>083-092>094-111615-
TAYLOR IA-CASS IA-MADISON IA-WARREN IA-DECATUR IA-UNION IA-ADAIR IA-
RINGGOLD IA-CLARKE IA-ADAMS IA-
1014 AM CDT SUN MAY 11 2014
...STRONG THUNDERSTORMS TO MOVE ACROSS SOUTHERN IOWA THIS MORNING...
AT 1013 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LAKE ICARIA TO 6 MILES
SOUTH OF LENOX TO 7 MILES NORTHWEST OF RAVENWOOD...AND MOVING EAST AT
30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CRESTON...WINTERSET...OSCEOLA...LEON...MOUNT AYR...BEDFORD...
LAMONI...LENOX...GREEN VALLEY LAKE...LAKESIDE CASINO...AVENUE OF THE
SAINTS EVENT CENTER...SUN VALLEY LAKE...LAKE ICARIA...AFTON...
MURRAY...ST. CHARLES...TRURO...MARTENSDALE...ORIENT AND CLEARFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4057 9475 4079 9470 4119 9471 4142 9372
4103 9378 4058 9375
TIME...MOT...LOC 1513Z 249DEG 27KT 4111 9464 4079 9452 4045 9473
COGILThe Des Moines radar (KDMX), 82 km away, was scanning. The volume nearest the first event began at 16:29 UTC.
8 hail, 6 thunderstorm wind, 3 heavy rain, 2 funnel cloud, 1 flash flood. Local standard time, as filed.
A trained spotter measured 2.3 inches of rain.
Rainfall of 1.85 inches in past 90 minutes.
Measured 2.1 inches of rain in the past 90 minutes.
Two to three foot diameter trees snapped at the base.
Grain bins were damaged by strong thunderstorm winds.
A garage was destroyed and other damage was done to outbuildings.
Highway 69 south of Osceola was closed with water over the road from White Breast Creek.
Grain bin damage and roof off a large bunker silo/grain storage facility with lots of tin spread about.
Wooden barn and carport destroyed with lots of tin spread about.
Barn damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505885, 505886, 505884, 505887, 512015, 511348, 511350, 505878, 505879, 505880, 505888, 512017, 512018, 512019, 505998, 505889, 512022, 512021, 505890, 511982.